- Poster presentation
- Open Access
A case study: consequences of ANTI-TNFα therapy and foot ulcerations. A patient with Ankylosing Spondylitis (AS) treated with Infliximab
© Edgson et al; licensee BioMed Central Ltd. 2010
- Published: 20 December 2010
- Ankylose Spondylitis
- Soft Tissue Infection
- Biologics Register
The BSR Biologics Register demonstrates increased risk of serious soft tissue infections in anti-TNFα managed patients. Mobility levels may increase with successful symptom management. However patients’ feet present with a combination of foot deformity and compromised tissue viability, with associated risk of ulceration and concomitant infection.
A 50 year old male with AS presented with foot ulceration and cellulitis, following Infliximab administration. Management involved multiple antibiotics for recurrent infections and weekly podiatric care. Infliximab was stopped, leading to a flare of his arthritis and deteriorating gait and posture, complicating wound management. Active inflammation contributed to impaired wound healing.
After 8 months the patient remains off therapy. Although the chronic ulcer is improving, frequent wound / foot care is required. MRI and X-rays have been used to monitor for bone and joint sepsis.
This case demonstrates the impact of anti–TNFα in the presence of a foot wound. Multiple complications occur from the presence of infection and drug withdrawal. Rest increases joint stiffness and pain. It can be difficult to distinguish between infection & disease related inflammation. Drug benefits make patients reluctant to report foot problems, although in this case it was patient lack of understanding.
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.